UMEM Educational Pearls

Category: Pharmacology & Therapeutics

Title: New-Onset Diabetes with DKA in Adults

Keywords: Diabetes, DKA (PubMed Search)

Posted: 7/7/2018 by Wesley Oliver (Updated: 7/15/2018)
Click here to contact Wesley Oliver

Takeaways

Pearl submitted by James Leonard, PharmD, Clinical Toxicology Fellow
 
A 54-year-old male 1-year post-renal transplant arrives to the emergency department in diabetic ketoacidosis (DKA). He has no history of diabetes and is not currently taking steroids for immunosuppression. Home medications include tacrolimus, mycophenolate, and hydrochlorothiazide. Is this latent auto-immune diabetes or something else?
 

In-Depth

This presentation is likely tacrolimus-associated post-transplant diabetes.
 
Tacrolimus has been associated with a 43.1% incidence of new-onset diabetes after transplant (NODAT) within 3 years after transplant, with most patients experiencing NODAT within 1-year post-transplant. NODAT can even occur with short-term steroid use (e.g., intraoperative bolus alone). While the mechanism is not 100% clear, it is thought to be due to increased insulin resistance and/or a direct toxic effect on the pancreas.
 
The management of DKA does not change based on the etiology. Long-term management of diabetes in these patients is also similar.

References

Woodward RS, Flore MC, Machnicki G, Brennan DC. The long-term outcomes and costs of diabetes mellitus among renal transplant recipients: tacrolimus versus cyclosporine. Value Health. 2011;14(4):443-9.